×

zbMATH — the first resource for mathematics

The thermistor problem with conductivity vanishing for large temperature. (English) Zbl 0807.35143
The author considers the elliptic-parabolic system of the form: \[ {\partial \over \partial t} u = \Delta u + \sigma (u) | \nabla \varphi |^ 2, \quad \text{div} \bigl( \sigma (u) \nabla \varphi \bigr) = 0 \quad \text{in} \quad Q_ T \equiv \Omega \times (0,T) \tag{1} \] where \(\Omega\) is the bounded domain in \(\mathbb{R}^ N\) with smooth boundary \(\partial \Omega\) and \(T\) a fixed positive number. The boundary and initial conditions are: \[ u(x,t) = 0 \text{ on } S_ T \equiv \partial \Omega \times (0,T), \quad \varphi (x,t) = \varphi_ 0 (x,t) \text{ on } S_ T, \quad u(x,0) = u_ 0(x) \text{ on } \Omega. \tag{2} \] Recently the problems of the kind have received a lot of attention. The associated steady-state system coupled with various boundary conditions has been studied by many authors. In their studies they assume that \(\sigma\) is continuous and there exist two positive numbers \(C<M\) such that \(C \leq \sigma(s) \leq M\) for all \(s \in \mathbb{R}\). It was shown, for instance, that these two conditions are sufficient for the existence of weak solution [P. Shi, M. Shillor and X. Xu, J. Differ. Equations 105, 239-263 (1993)].
But a new difficulty arises when \(\sigma (s)\) satisfies \(\sigma (s) = 0\) for \(s \geq a\), \(a>0\) and \(0 < \sigma (s) < M\) for \(- \infty < s < a\), \(M>0\), and exactly the case is considered in the paper under review. The second equation in the system degenerates at points where \(u\) is equal to \(a\). One way of avoiding this difficulty is to try to derive a priori estimates which can ensure that \(u\) stays away from \(a\). This has been done in the stationary case where \(a = \infty\). [H. Xie and W. Allegretto, SIAM J. Math. Anal. 22, No, 6, 1491-1499 (1991; Zbl 0744.35016)]. The same attempt fails here. One cannot rule out the possibility that \(u=a\) somewhere in \(Q_ T\). As a result, no a priori bound for \(\nabla \varphi\) in any \([L^ p(Q_ T)]^ N\), \(p \geq 1\), is possible, and we are forced to look for a solution in the space \(L^ 2 (0,T; W_ 0^{1,2} (\Omega)) \times L^ p (Q_ T)\). This gives rise to the possibility that \(\nabla \varphi\) is only a distribution. As a result, the term \(\sigma (u) \nabla \varphi\) in the second equation appears as a product of an \(L^ P\) function and a distribution, which is meaningless in the framework of the distribution theory. The notion of a capacity solution which was introduced by the author earlier [X. Xu, Commun. Partial Differ. Equations 18, No. 1-2, 199-213 (1993); SIAM J. Math. Anal. 23, No. 6, 1417-1438 (1992; Zbl 0768.35081)] is fruitfully employed in this work also. It turns out that this notion of a solution is just general enough to encompass the new phenomena involved.
Reviewer: I.E.Tralle (Minsk)

MSC:
35Q60 PDEs in connection with optics and electromagnetic theory
35M10 PDEs of mixed type
35J70 Degenerate elliptic equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Chen, The thermistor problem with one-zero conductivity (1991)
[2] Chen, The thermistor problem for conductivity which vanishes at large temperature (1991) · Zbl 0803.35051
[3] DOI: 10.1007/BFb0089552 · Zbl 0694.46032 · doi:10.1007/BFb0089552
[4] DOI: 10.1137/0523081 · Zbl 0768.35081 · doi:10.1137/0523081
[5] DOI: 10.1080/03605309308820927 · Zbl 0814.35062 · doi:10.1080/03605309308820927
[6] DOI: 10.1137/0522096 · Zbl 0744.35016 · doi:10.1137/0522096
[7] DOI: 10.1093/imamat/40.1.15 · Zbl 0694.35139 · doi:10.1093/imamat/40.1.15
[8] Kinderlehrer, An Introduction to Variational Inequalities and Their Applications (1980) · Zbl 0457.35001
[9] Evans, Weak Convergence Methods for Nonlinear Partial Differential Equations (1990) · doi:10.1090/cbms/074
[10] DOI: 10.1007/BF01766151 · Zbl 0675.35039 · doi:10.1007/BF01766151
[11] Cimatti, Quart. Appl. Math. 47 pp 117– (1989) · Zbl 0694.35137 · doi:10.1090/qam/987900
[12] DOI: 10.1007/BF01214424 · Zbl 0626.35059 · doi:10.1007/BF01214424
[13] DOI: 10.1006/jdeq.1993.1089 · Zbl 0805.35167 · doi:10.1006/jdeq.1993.1089
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.